Kansas, 2016

Flash Flooding and Flooding in Kansas, August 19 to 20, 2016

August 19 to 20, 2016 · NWS ICT · 18 events in 6 counties and zones

A major flash flood event engulfed many locations across south central Kansas. During the evening of August 19th a strong cold front pushed across central and eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A major flash flood event engulfed many locations across south central Kansas. During the evening of August 19th a strong cold front pushed across central and eastern Kansas. Storms developed along this front and tracked off to the southeast during the evening hours. With a very moist atmosphere in place, these storms produced rainfall rates around 2-3 inches per hour. Several rounds of storms affected southern Sedgwick and southern Butler counties which resulted in rainfall in the 5 to 7 inch range with most of it falling in around 2 hours. This lead to significant flash flooding, especially near Mulvane and south of Rose Hill. Numerous water rescues took place with homes also evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 2:34 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 19, 2:34 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
334 PM CDT FRI AUG 19 2016

.SYNOPSIS...
Issued at 333 PM CDT Fri Aug 19 2016

This afternoon, a strong cold front stretched from IA, thru North-
Central and SW KS, to the Ok Panhandle. High octane gulf moisture
continues to stream from N TX, across most of OK, to the generally
the ern half of KS. A cluster of thunderstorms has broken out along
the front from Srn Nebraska to North-Central KS a few of which are
severe. An isolated cell has also developed over Wrn Sumner County
& is moving NE toward Sedgwick County.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT Fri Aug 19 2016

This Evening/Tonight:
A sharp upper-deck wave that extends from an intense upper cyclone
centered over Hudson Bay across the Wrn Dakotas to NE WY will move
slowly SE across the Nrn Plains. This would kick the cold front SE
with the boundary venturing into SE KS very late tngt. With a very
moist and unstable airmass entrenched across the KS Neighborhood,
thunderstorms are sure to increase, but with the greatest 6K shear
displaced well to the NW of the front anticipate only "marginally
severe" convection tonight, i.e. hail around 1 inch and 50-60 mph
winds. The greatest threat is heavy rains as precipitable waters
around 2 inches reside across all areas, so will need to watch for
flooding.

Rest of the Weekend:
As the cold front continues its SE push toward, then across, the
MS Valley the thunderstorms would quickly end, vacating SE KS Sat
Morning. Much cooler weather would then spread SE across the Great
Plains with Sat's maxes ~15F below normal & Sun's 7-10F below
normal.

Mon & Mon Night:
Warmer weather quickly returns to the Great Plains as a broad but
fairly weak sfc trof develops along the Front Range which'll push
the large sfc high further across the Ern U.S. The onsetting Sly
should increase sufficiently to push Mon's maxes to near 90F along
the Wrn corridor. As the Wrn Plains sfc trof pushes E the return
moisture should be sufficient to 'spark' thunderstorms across the
Srn Plains that may reach the OK/KS border late Mon Night.

.LONG TERM...(Tuesday through Friday)
Issued at 333 PM CDT Fri Aug 19 2016

Tue-Thu:
An intense upper-deck short wave, that is scheduled to reach the
Pacific NW Mon Morning, will push E, then lift NE, over Alberta &
Saskatchewan Tue & Tue Night, respectively. This would push sfc
trof & eventually a cold front SE into the KS Neighborhood. With
the upper-deck trof undergoing cyclogenesis & eventually occluding
the trof & front would decelerate. This would translate into
thunderstorms occurring across the region throughout these periods.
The greatest upper support is N of KS so at this time trhe severe
potential is marginal, but stay tuned.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Aug 19 2016

Main aviation concern will be storms late this afternoon and
overnight as a strong cold front sweeps through.

Cold front currently stretches from generally KCNK-KRSL-KDDC and
is continuing to push southeast. Storms are expected to develop
along this front in a couple hours first over central KS and
eventually over south central and se KS. Storms look to affect
KHUT around 23z, KICT around 00z and KCNU around 03z. Main threats
with storms will be microburst straight-line winds along with very
high rainfall rates. Hail will be possible but should remain at or
below quarter size. Could see some MVFR cigs behind the front as
cooler air spills south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  78  58  83 /  90  10   0   0
Hutchinson      64  77  56  82 /  80  10   0   0
Newton          64  76  57  82 /  90  10   0   0
ElDorado        65  77  57  82 /  90  10   0   0
Winfield-KWLD   67  78  58  83 /  90  10   0   0
Russell         59  77  55  84 /  70  10   0   0
Great Bend      60  77  55  84 /  70  10   0   0
Salina          63  78  56  84 /  80  10   0   0
McPherson       63  77  56  82 /  80  10   0   0
Coffeyville     70  81  58  84 /  80  20   0   0
Chanute         69  79  57  82 /  90  20   0   0
Iola            68  78  57  81 /  90  20   0   0
Parsons-KPPF    69  80  57  83 /  80  20   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
Hazardous weather outlook, Aug 19, 2:48 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT FRI AUG 19 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
348 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL IMPACT ALL AREAS. SEVERE THUNDERSTORMS,
THAT MAY PRODUCE QUARTER-SIZED HAIL, WINDS AROUND 60 MPH, AND VERY
HEAVY RAINS, ARE LIKELY. FLOODING IS POSSIBLE, ESPECIALLY IN LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST
KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE.

THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT
THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 19, 2:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI AUG 19 2016

KSZ032-047-048-192100-
ELLSWORTH KS-RUSSELL KS-BARTON KS-
325 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  WILSON...TO 5 MILES SOUTHEAST OF MILBERGER...TO NEAR TIMKEN...AND
  MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS TO DIMES...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HOISINGTON...WILSON...DORRANCE...ALBERT...OLMITZ...MILBERGER...
  GALATIA...SUSANK...WILSON STATE PARK AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3868 9903 3896 9849 3887 9848 3887 9821
      3838 9903
TIME...MOT...LOC 2025Z 227DEG 19KT 3886 9850 3867 9883 3843 9922

KLEINSASSER
Local storm report, Aug 19, 2:28 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     2 S LINCOLN             39.01N 98.15W
08/19/2016  E50 MPH          LINCOLN            KS   TRAINED SPOTTER

&&

SGS
Special weather statement, Aug 19, 2:46 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT FRI AUG 19 2016

KSZ032-033-047-048-192115-
ELLSWORTH KS-RUSSELL KS-BARTON KS-LINCOLN KS-
346 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  NORTHERN BARTON COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING NUMEROUS STRONG THUNDERSTORMS EXTENDING FROM NEAR BEVERLY
  TO NEAR WILSON TO NEAR OTIS...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH PEA TO DIME SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...HOISINGTON...WILSON...LINCOLN...SYLVAN GROVE...
  DORRANCE...ALBERT...BEVERLY...OLMITZ...BARNARD...MILBERGER...
  GALATIA...SUSANK...WILSON STATE PARK...WILSON LAKE...ODIN...
  ELLSWORTH AIRPORT AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3866 9903 3922 9807 3922 9793 3888 9793
      3830 9903
TIME...MOT...LOC 2045Z 244DEG 31KT 3905 9798 3882 9840 3853 9901

KLEINSASSER
Special weather statement, Aug 19, 2:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT FRI AUG 19 2016

KSZ083-092-192115-
SEDGWICK KS-SUMNER KS-
351 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 415 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING NUMEROUS STRONG THUNDERSTORMS EXTENDING FROM 6 MILES
  SOUTHEAST OF CLEARWATER TO 5 MILES EAST OF SOUTH HAVEN...AND
  MOVING NORTHEAST AT 20 MPH.

HAIL TO THE SIZE OF PEAS TO DIMES...AND LOCALIZED WIND GUSTS UP TO
55 MPH WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  DERBY...HAYSVILLE...WELLINGTON...MULVANE...ROSE HILL...
  CLEARWATER...BELLE PLAINE...OXFORD...SOUTH HAVEN...GEUDA SPRINGS...
  HUNNEWELL...RIVERDALE...PERTH AND WELLINGTON AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3752 9753 3761 9715 3700 9715 3700 9750
TIME...MOT...LOC 2050Z 225DEG 19KT 3746 9739 3704 9730

KLEINSASSER
Special weather statement, Aug 19, 3:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT FRI AUG 19 2016

KSZ033-048-049-192145-
SALINE KS-ELLSWORTH KS-LINCOLN KS-
412 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SALINE COUNTY IN CENTRAL KANSAS...
  ELLSWORTH COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CULVER TO
  5 MILES NORTH OF HOLYROOD...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS TO DIMES...AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SALINA...ELLSWORTH...WILSON...KANOPOLIS...HOLYROOD...ASSARIA...
  GENESEO...BROOKVILLE...SMOLAN...BEVERLY...LORRAINE...NEW CAMBRIA...
  FALUN...GLENDALE...ELLSWORTH AIRPORT...KANOPOLIS STATE PARK...
  WESTFALL...SALINA AIRPORT AND KANOPOLIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3912 9793 3896 9793 3896 9737 3870 9753
      3861 9773 3861 9792 3852 9793 3852 9848
      3887 9849
TIME...MOT...LOC 2112Z 247DEG 19KT 3895 9777 3866 9843

KLEINSASSER
Special weather statement, Aug 19, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT FRI AUG 19 2016

KSZ068-069-083-092-093-192145-
SEDGWICK KS-HARVEY KS-SUMNER KS-BUTLER KS-COWLEY KS-
421 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING NUMEROUS STRONG THUNDERSTORMS ROUGHLY ALONG THE I-135 AND
  I-35 CORRIDORS OF SOUTH-CENTRAL KANSAS...MOVING NORTHEAST AT 20
  MPH.

PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS ACTIVITY.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...NEWTON...EL DORADO...ARKANSAS CITY...WINFIELD...
  ANDOVER...HAYSVILLE...AUGUSTA...WELLINGTON...PARK CITY...
  VALLEY CENTER...BEL AIRE...MULVANE...ROSE HILL...MAIZE...
  CLEARWATER...NORTH NEWTON...DOUGLASS AND SEDGWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL KANSAS.

LAT...LON 3700 9768 3817 9735 3818 9716 3809 9715
      3809 9685 3700 9686
TIME...MOT...LOC 2117Z 247DEG 18KT 3762 9714

KLEINSASSER

The radar

The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flash flood, 3 heavy rain, 2 hail, 2 flood. Local standard time, as filed.

Hail, Marion

When
August 19, 3:45 PM CST to 3:46 PM CST
Where
Marion County, 2.14 mi NNW of Peabody
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.200, -97.110

Hail, Marion

When
August 19, 3:45 PM CST to 3:46 PM CST
Where
Marion County, 2.14 mi NNE of Peabody
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -97.090

Thunderstorm Wind, Cowley

When
August 19, 3:54 PM CST to 3:55 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.160, -97.030

Thunderstorm Wind, Cowley

When
August 19, 3:58 PM CST to 3:59 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.270, -96.970

Flood, McPherson

When
August 19, 4:30 PM CST to 7:04 PM CST
Where
McPherson County, 1.39 mi NW of Mc Pherson to 1.94 mi WNW of Mc Pherson Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.382, -97.691

Street flooding occurred across several areas in the city of McPherson.

Thunderstorm Wind, Cowley

When
August 19, 5:45 PM CST to 5:46 PM CST
Where
Cowley County, 3.54 mi NW of Arkansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.110, -97.090

Four power poles were snapped due to the severe winds.

Flood, Sedgwick

When
August 19, 6:25 PM CST to 10:53 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope to 0.59 mi NE of Kechi
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.870, -97.660

Several roads across the county were covered in water and impassable.

Flash Flood, Sedgwick

When
August 19, 7:22 PM CST to August 20, 6:09 AM CST
Where
Sedgwick County, 2.65 mi SE of Derby to 3.28 mi SSW of Derby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.520, -97.240

Very heavy rain produced significant flooding in and around Derby. Several stranded motorists had to be rescued from their vehicles. Rainfall amounts around 6 inches fell in about a three hour period.

Thunderstorm Wind, Sumner

When
August 19, 7:29 PM CST to 7:30 PM CST
Where
Sumner County, Wellington
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.270, -97.400

Thunderstorm Wind, Sumner

When
August 19, 7:33 PM CST to 7:34 PM CST
Where
Sumner County, 3.07 mi WSW of Belle Plaine
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.380, -97.280

Flash Flood, Butler

When
August 19, 7:40 PM CST to August 20, 6:09 AM CST
Where
Butler County, 1.14 mi W of Rose Hill to 1.32 mi SSW of Rose Hill
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
37.572, -97.151

Water was flowing across many area roads. Several swift water rescues were performed. In a couple of cases, the vehicles were swept of off the roadway. Four individuals were in those vehicles and two were found and rescued. One other individual had been swept downstream and appeared to rescuers as he walked out of a soybean field. Unfortunately, one person was not found until later and had perished.

Flash Flood, Sedgwick

When
August 19, 7:48 PM CST to August 20, 6:09 AM CST
Where
Sedgwick County, 0.27 mi NW of Haysville to 2.14 mi S of Haysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.573, -97.374

Several reports of water rescues occurred across the community.

Flash Flood, Sedgwick

When
August 19, 8:12 PM CST to August 20, 12:30 AM CST
Where
Sedgwick County, 0.18 mi W of Viola to 1.59 mi ESE of Clearwater
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.480, -97.653

Several roads were reported under water.

Flash Flood, Sedgwick

When
August 19, 8:12 PM CST to August 20, 6:09 AM CST
Where
Sedgwick County, 4.29 mi SSE of Derby to 5.15 mi SSE of Derby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.490, -97.250

Multiple water rescues were performed during the early portions of the event. Flooding of this magnitude is very rare in this area.

Thunderstorm Wind, Cowley

When
August 19, 8:27 PM CST to 8:28 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.440, -96.770

Heavy Rain, Sumner

When
August 19, 8:35 PM CST to August 20, 12:30 AM CST
Where
Sumner County, 1.46 mi SSE of Mulvane to 1.74 mi ESE of Conway Spgs
Reported by
Trained Spotter
Coordinates
37.460, -97.243

Rainfall amounts from an area between Mulvane, Conway Springs, Wellington, Oxford, and Belle Plaine received between 4 and 8 inches of rain in a three hour time frame.

Heavy Rain, Sedgwick

When
August 19, 9:01 PM CST to 11:50 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville to 4.7 mi SSE of Derby
Reported by
Mesonet
Coordinates
37.570, -97.350

Considerable rain fell across far southeast Sedgwick county. Amounts varied from 4 to 8 inches across the area over a three hour period.

Heavy Rain, Butler

When
August 19, 9:13 PM CST to 11:45 PM CST
Where
Butler County, Rose Hill to 3.67 mi NNE of Douglass
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

Rainfall amounts from an area between Rose Hill and Douglass had between 4 and 6 inches of rain in a three hour time frame.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Butler2016-08-1962MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656593, 656594, 656596, 656597, 656599, 656601, 656606, 656619, 656620, 656621, 656623, 656625, 656627, 656628, 656629, 656633, 656634, 656635.